Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 27, 2016, 7:46 PM EDT for Aroostook County, Maine. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 7:46 PM EDT (23:46 UTC)
- Expired
- Jul 27, 2016, 8:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 102 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:48 PM EDT | HAIL 0.5 | 5 Ne Woodland, ME | DIME-SIZE HAIL AND STRONG WINDS. TIME ESTIMATED FROM RADAR. |
| Jul 27, 7:53 PM EDT | TSTM WND GST 40 | 5 N Caribou, ME | NWS EMPLOYEE ESTIMATED WIND SPEED BASED ON SMALL BRANCHES DOWN ALONG US 1. |
| Jul 27, 7:57 PM EDT | HAIL 0.5 | 5 Nne Caribou, ME | HALF-INCH HAIL REPORTED VIA WAGM SOCIAL MEDIA |
| Jul 27, 8:03 PM EDT | TSTM WND DMG | 6 Ne Caribou, ME | ONE TREE DOWN ON PLANT ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WUUS51 KCAR 272346
SVRCAR
MEC003-280030-
/O.NEW.KCAR.SV.W.0033.160727T2346Z-160728T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
746 PM EDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 830 PM EDT
* AT 744 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
WOODLAND...OR 7 MILES NORTHWEST OF CARIBOU...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARIBOU...FORT FAIRFIELD...LIMESTONE...WASHBURN...WOODLAND...
LORING...NEW SWEDEN...CONNOR...CASWELL...HAMLIN AND WESTMANLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4700 6779 4683 6779 4683 6816 4700 6820
4707 6780
TIME...MOT...LOC 2344Z 262DEG 22KT 4692 6815
HAIL...1.00IN
WIND...60MPH
$$
HASTINGS2 follow-up statements
156
WWUS51 KCAR 280001
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
801 PM EDT WED JUL 27 2016
MEC003-280030-
/O.CON.KCAR.SV.W.0033.000000T0000Z-160728T0030Z/
AROOSTOOK ME-
801 PM EDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 800 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LORING...OR
NEAR LIMESTONE...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CARIBOU...FORT FAIRFIELD...LIMESTONE...LORING...CONNOR...CASWELL AND
HAMLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4700 6779 4683 6779 4685 6803 4700 6807
4707 6780
TIME...MOT...LOC 0000Z 265DEG 28KT 4693 6793
HAIL...1.00IN
WIND...60MPH
$$
HASTINGS710
WWUS51 KCAR 280028
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
828 PM EDT WED JUL 27 2016
MEC003-280037-
/O.EXP.KCAR.SV.W.0033.000000T0000Z-160728T0030Z/
AROOSTOOK ME-
828 PM EDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 830 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CARIBOU MAINE.
LAT...LON 4700 6779 4683 6779 4685 6803 4700 6807
4707 6780
TIME...MOT...LOC 0025Z 262DEG 22KT 4693 6793
$$
HASTINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:50 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 27, 3:50 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Caribou ME 350 PM EDT WED JUL 27 2016 .SYNOPSIS... A cold front will approach tonight and stall across central areas on Thursday. The front will slowly slide south Thursday night and stall near the coast on Friday. && .NEAR TERM /THROUGH THURSDAY/... Still looking for some tstms later this afternoon into early tonight w/the pre-frontal trof. Another round of activity expected on Thursday w/the arrival of the cold front. 18z analysis showed the best potential for convective activity back across the w and nw into the evening hrs where the best dewpoints pooling will reside(65-70) and MU CAPES AROUND 1200-1500 joules. Plus the best convergence resides in this area as well. There is aloft of convection back across QUEBEC per the latest obs and lightning detection. As stated earlier, offsetting organized convection are the meager Lapse rates above 850 mbs and a large area of dry above 800mbs. The 12z ua supported this as well. GFS was highly overdone w/its moisture and precip coverage. The NAM12 looked more reasonable in line w/the Hi Res WRF. Kept the highest pops(40%) across the northern and western border into the evening. This area has best shot for seeing any organized strong storms. Further e and s, decided to cut the pops back to 20%. Activity looks to get going much later and kept the mention of tstms across the northern tier into the overnight period w/the apch of the cold front. Will leave in the enhanced wording attm for the gusty winds and hail but again this has been scaled back to the wnw areas. Overnight temps will reside in the 60s except for the far w and nw areas as they will drop back into the 50s w/the frontal passage. Kept the mention of patchy fog as well. For Thursday, the cold front is forecast to slowly slide s and then stall across the downeast region Thursday afternoon. Activity is forecast to set up again later in the morning right into the afternoon, first across northern 1/2 of the CWA and then down across the Central Highlands and Downeast region. Atmosphere appears to be a bit more favorable especially for the central and downeast areas. Instability increases dramatically w/CAPE values hitting 2000+ joules and 0-6km shear around 20+ kts. Strong convergence along the front will allow for organized cells w/some becoming strong or even severe. 0-3km lapse rates are forecast to be 7.5 c/km w/mid level lapse rates hitting 6.5 c/km which is favorable for possible severe is cells can get going. Will go ahead and add enhanced wording for heavy rainfall and strong wind gusts. In the stronger cells, redevelopment of storms could lead to a flash flood potential w/heavy rainfall rates. Again, the best potential attm looks to be across the central and downeast areas from Millinocket and Greenville into the Bangor- Calais region. Afternoon temps will warm well into the 80s in these areas w/dewpoints in the 60s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... A cold front is expected to stall across the outer Gulf of Maine Friday Night. Low pressure is then expected to move northeast along the front. Showers are expected in coastal areas from this system. High pressure is then expected to build in from the west Saturday with dry conditions. Dry weather is also expected Sunday as the high pressure system moves across New England. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... High pressure will move off-shore late Sunday. A cold front is expected to approach from the north Monday with some showers possible in northern areas Monday and Tuesday while the south will remain dry. Another cold front will approach the region from the northwest Wednesday with more showers possible later Wednesday and Thursday as the front moves through. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: VFR tonight w/some mvfr vsbys for patchy fog by early Thursday morning. Could be seeing some MVFR by Thursday afternoon w/showers and tstms. SHORT TERM: MVFR/IFR conditions are possible Friday at KBGR and KBHB while VFR conditions are expected in the north. VFR conditions are expected all areas Sunday through Monday. && .MARINE... NEAR TERM: No headlines are expected this forecast as the cold front stalls n of the waters. Winds for the most part will average around 10 kts w/seas around 2 ft. Tstms are expected Thursday afternoon into the evening. SHORT TERM: Have used the NAM12 for winds through Saturday then transition to the Super Blend Winds. For Waves: Will use the Near Shore Wave Model to initialize grids through Saturday then transition to the Wave Watch III. WWIII continues to show a high bias with boundary conditions feeding into the near shore so have lowered wave heights by 1 foot through the period. Expect primary wave system Friday into Saturday to be wind wave from low pressure passing to the east. For the remainder of the period expect longer period incoming swell to dominate as wind speeds remain below 10 knots. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hewitt Short Term...Mignone Long Term...Mignone Aviation...Hewitt/Mignone Marine...Hewitt/Mignone
Hazardous weather outlook, Jul 27, 2:54 AM EDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 254 AM EDT WED JUL 27 2016 MEZ001>006-280700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- 254 AM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL, MAINLY NORTH OF A BILLY-JACK DEPOT TO BRIDGEWATER LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ010-011-015>017-029>032-280700- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 254 AM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-280700- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 254 AM EDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 27, 6:48 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
648 PM EDT WED JUL 27 2016
MEZ001-002-272330-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
648 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADAWASKA
LAKE... OR 14 MILES EAST OF EAGLE LAKE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
VAN BUREN...MADAWASKA LAKE...CROSS LAKE...NEW SWEDEN...CONNOR...
CASWELL...STOCKHOLM...HAMLIN...WESTMANLAND...SINCLAIR...
GUERETTE AND CYR PLANTATION.
THIS INCLUDES US HIGHWAY 1 NEAR VAN BUREN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4720 6795 4717 6794 4712 6789 4711 6789
4710 6788 4707 6779 4697 6779 4698 6839
4716 6841 4721 6799
TIME...MOT...LOC 2247Z 265DEG 23KT 4708 6830
HASTINGSSpecial weather statement, Jul 27, 7:41 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
741 PM EDT WED JUL 27 2016
MEZ001-002-280030-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
741 PM EDT WED JUL 27 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...
AT 740 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VAN BUREN...
MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARIBOU...LIMESTONE...VAN BUREN...WOODLAND...MADAWASKA LAKE...
LORING...NEW SWEDEN...GRAND ISLE...CONNOR...PERHAM...CASWELL...
STOCKHOLM...HAMLIN...WESTMANLAND AND CYR PLANTATION.
THIS INCLUDES US HIGHWAY 1 NEAR VAN BUREN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4724 6803 4721 6799 4720 6795 4717 6794
4712 6789 4711 6789 4707 6779 4693 6779
4686 6817 4718 6825 4726 6806
TIME...MOT...LOC 2340Z 247DEG 26KT 4714 6808
HASTINGSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:48 PM EDT | Special Weather Statement | CAR | 42 min | |
| Jul 27, 7:41 PM EDT | Special Weather Statement | CAR | 49 min | |
| Jul 27, 7:47 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 15 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.